High Wind, Stanley
- When
- March 10, 1:00 PM CST to 6:30 PM CST
- Where
- Stanley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.412, -100.736 (the zone’s center; the record gives no point)
High winds of 35 to 45 mph with gusts over 60 mph at times caused some spotty damage.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
High winds of 35 to 45 mph with gusts over 60 mph at times caused some spotty damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 10, 4:00 AM CST, 9 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 400 AM CST WED MAR 10 2004 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT CONCERN THIS CYCLE IS FRONTAL PASSAGE TODAY AND INSTABILITY SNOW SHOWERS TONIGHT...ALONG WITH STRONG WINDS. COLD FRONT ENTERING WESTERN SOUTH DAKOTA ATTM...WITH RAIN NOTED AT KDIK AND KISN. TEMPERATURES STAYED PRETTY WARM OVERNIGHT...AND CURRENT READINGS ARE LIKELY DAYS MAX TEMPS. ETA AND GFS HAVE BOTH GONE WITH THE DEEPER SOLUTION AS EXPRESSED BY THE 12Z GFS...AND HAVE MADE ADJUSTMENTS BASED PRIMARILY ON THE SPEED SUGGESTED BY GFS. AS FRONT PASSES...PRECIP WILL LIKELY BE RAIN CHANGING TO SNOW AS IT MOVES EAST INTO DRIER LOW LEVEL AIR...WHICH SHOULD ALLOW RAPID COOLING AND PRECIP TYPE SWITCHOVER. WENT WITH LIKELY CHANCES OF SNOW TODAY AS OPERATIONAL MODELS AND ENSEMBLES AGREE...AT LEAST IN PRINCIPLE...OF LIGHT SNOW. SURFACE WINDS WILL BE AN ISSUE BEHIND THE COLD FRONT. IMPRESSIVE 3 HOUR +8 MB RISE PRETTY CONSISTENT BEHIND FRONT...AND WITH FAIR COLD ADVECTION...SHOULD HAVE NO PROBLEM MIXING STRONG WINDS TO SURFACE. WILL ISSUE WIND ADVISORY FOR ENTIRE CWA TODAY...WITH STAGGERED START TIMES WEST TO EAST. REALLY DO NOT THINK SNOW WILL BE AN ISSUE WITH WINDS...AS SNOW IS MOSTLY OVER BEFORE GOOD SURFACE WINDS ARRIVE. WITH AVAILABLE MOISTURE AND DECENT JET STREAK HELPING THINGS ALONG...MIGHT SEE AMOUNTS AROUND 1 TO 2 INCHES IN EASTERN FORECAST AREA. SECOND PRECIP POTENTIAL EXISTS WITH SECONDARY FRONTAL PASSAGE THIS EVENING. NICE COLD POOL WITH H85 TEMPS -20C BRUSHING NORTHEASTERN FORECAST AREA INDICATIVE OF STEEP LAPSE RATES THAT WILL ALLOW FOR SNOW SHOWERS. WITH CONTINUED STRONG SURFACE WINDS IN AREAS EAST OF MARSHALL AND DAY COUNTIES...CONSIDERED WINTER WEATHER ADVISORY FOR VISIBILITIES AND WIND. DECIDED TO HOLD OFF FOR NOW...AS SHOWERS MAY BE MORE WIDELY SCATTERED THAT CURRENT THINKING...IT ALL DEPENDS ON HOW CLOSE COLDEST AIR GETS TO US. WILL LET NEXT SHIFT EVALUATE POTENTIAL FOR THIS. OTHERWISE...DROPPED TEMPS A BIT WED NIGHT AND THURSDAY AS GUIDANCE REALLY HITS THE COLD AIR PRETTY HARD. BOTH GFS AND NGM MOS NUMBERS SUGGEST SINGLE DIGIT LOWS EASTERN FORECAST AREA WED NIGHT. DIDNT GO THAT EXTREME...BUT WORTH WATCHING. .LONG TERM...SATURDAY THROUGH TUESDAY EXTENDED PERIOD BEGINS WITH APPROACHING UPPER TROUGH AND ASSOCIATED SFC COLD FRONT. THIS SYSTEM IS MUCH SLOWER THAN IN PREVIOUS RUNS AND WILL BEGIN TO AFFECT THE CWA STARTING SATURDAY. THIS UPPER TROUGH TAKES ON A POSITIVE TILT SATURDAY OVER THE WESTERN HALF OF THE CONUS...WITH A LOW CENTER THAT FORMS OVER THE FOUR CORNERS REGION. THE ASSOCIATED SFC LOW PRESSURE CENTER LOCATED OVER CENTRAL SOUTH DAKOTA AT 12Z SATURDAY...TAKES ON MORE OF AN INVERTED TROUGH FEATURE BY 18Z SATURDAY AS IT BEGINS TO SHEAR. SSE WINDS AHEAD OF SYSTEM FRIDAY AND FRIDAY NIGHT ALLOW FOR GOOD MOISTURE AVAILABILITY. NICE H7 THETA-E PUSHES UP INTO THE DAKOTAS AND MINNESOTA WITH TROWAL SIGNATURE ALSO PRESENT. DECIDED TO UP POPS SATURDAY...WITH THIS SYSTEM NOW LOOKING MORE IMPRESSIVE. CAA THEN SETS IN SATURDAY NIGHT WITH H85 TEMPS FALLING TO AROUND -10C BY 12Z SUNDAY. H85 TEMPS BEGIN TO REBOUND SUNDAY AND CLIMB BACK ABOVE ZERO CELSIUS BY 00Z MONDAY AS A NARROW UPPER RIDGE MOVES IN. ANOTHER UPPER TROUGH FEATURE LOOKS TO AFFECT THE CWA LATE IN THE DAY TUESDAY. HOWEVER...SYSTEM LOOKS TOO DRY ATTM WITH LIMITED RETURN FLOW...HENCE KEPT GRIDS DRY FOR NOW. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVISORY ALL COUNTIES TODAY. MN...WIND ADVISORY BIG STONE AND TRAVERSE TODAY. && HARDING/HENRY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 520 AM CST WED MAR 10 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111119- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH WILL PERSIST TODAY BEHIND A STRONG COLD FRONT. THESE WINDS SHOULD SUBSIDE BEFORE MIDNIGHT TONIGHT. LIGHT RAIN TURNING TO SNOW IS ALSO EXPECTED WITH THIS FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA SATURDAY INTO SUNDAY...BRING THE POTENTIAL FOR STRONG WINDS AND SNOW TO THE AREA. .SPOTTER INFORMATION STATEMENT... REPORTS OF WIND SPEEDS FROM WIND NETWORK OBSERVERS ARE REQUESTED. HARDING
The national radar mosaic for the moment the first event began.
11 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390141, 5390140, 5390142, 5390147, 5390149, 5390143, 5390144, 5390145, 5390148, 5390150, 5390146.